Michigan, 2002

Winter Storm in Michigan, December 24 to 25, 2002

December 24 to 25, 2002 · NWS DTX · 4 events in 4 counties and zones

On Christmas Eve, a storm system moved up into the Ohio Valley and weakened, while another storm intensified off the East Coast. Despite the fact that the initial storm over the Ohio Valley was weakening, the northern edge of this storm system moved across southern and central Lower Michigan and caused several inches of accumulation across much of the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

On Christmas Eve, a storm system moved up into the Ohio Valley and weakened, while another storm intensified off the East Coast. Despite the fact that the initial storm over the Ohio Valley was weakening, the northern edge of this storm system moved across southern and central Lower Michigan and caused several inches of accumulation across much of the area. The snowfall began near the Ohio border late in the evening on Christmas eve, then slowly lifted northward across eastern Michigan on Christmas morning. The heaviest snowfall amounts occurred across Lenawee, Monroe, Washtenaw and Wayne counties, where 5 to 7.5 inches of accumulation were reported. The highest snowfall totals were; 6 inches in Adrian, 7 inches in Dundee, 7.5 inches in Milan, 6.8 inches in Wyandotte, and 6.5 inches at Detroit Metro Airport. Washtenaw County even declared a snow emergency, ticketing vehicles left parked on the street. The rest of eastern Michigan received 3 to 5 inches of snowfall, with the Flint and Lapeer areas reporting 5.5 inches. Given the large amount of holiday travelers, dozens of traffic accidents were reported across the region. No injuries or deaths were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 24, 9:35 PM EST, 25 minutes earlier.

Area forecast discussion, Dec 24, 9:35 PM EST, 25 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
935 PM EST TUE DEC 24 2002

WILL CONTINUE ADVISORY FOR THE REST OF THE NIGHT AND CHRISTMAS
MORNING. QUICK LOOK AT THE NEW ETA CONTINUES TO SHOW THE SURFACE LOW
MOVING INTO EASTERN OHIO BY SUNRISE WITH THE 700MB AND 850MB LOWS
BOTH NEAR DAYTON AT SUNRISE. THIS KEEPS THE HEAVIEST SNOW JUST SOUTH
OF THE BORDER. THE SNOW SHOULD BEGIN IN MONROE AND LENAWEE COUNTIES
BETWEEN 10PM AND 11 PM AND THEN REACH THE I94 CORRIDOR AROUND
MIDNIGHT. THE SNOW THEN SHOULD REACH A FLINT TO PORT HURON LINE
BETWEEN BETWEEN 2 AND 3 AM. BELIEVE ACCUMULATIONS OF AROUND 3 INCHES
FOR THE REST OF THE NIGHT WILL WORK FOR THE SOUTHERN COUNTIES WITH
LESSOR AMOUNTS AS YOU WORK NORTHWARD. THE SNOW WILL BE ENDING
CHRISTMAS MORNING WITH ANOTHER 1 TO 2 INCHES EXPECTED IN THE SOUTH
AND AN INCH OR LESS NORTH.

ONLY MINOR CHNAGES MADE TO TEMPERATURES.

.DTX...WINTER WX ADVSRY FOR SNOW...TNGT AND WED MRNG...WASHTENAW
                                             WAYNE LENAWEE MONROE
                                             COUNTIES
KEYES
Hazardous weather outlook, Dec 24, 4:30 PM EST, 5 hours 30 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
430 PM EST TUE DEC 24 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TONIGHT.
WINTER WEATHER ADVISORY FOR SNOW FOR TONIGHT INTO CHRISTMAS MORNING
FOR LENAWEE...MONROE...WASHTENAW AND WAYNE COUNTIES ISSUED AT 400 PM
EST.  PLEASE SEE THE LATEST FORECAST INFORMATION DETAILED IN
WWUS43 KDTX  AND SOUTHEAST MICHIGAN ZONE FORECAST  FPUS53 KDTX.

THE REMAINDER OF SOUTHEAST LOWER MICHIGAN WILL SEE SNOW DEVELOP
AFTER MIDNIGHT AND CONTINUE THROUGH CHRISTMAS MORNING.  SOME LAKE
ENHANCEMENT SNOWFALL IS EXPECTED FOR HURON AND SANILAC WHERE 1 TO 2
INCHES OF NEW SNOW IS EXPECTED.  ELSEWHERE EXPECT AROUND AN INCH OF
NEW SNOW.  SNOW WILL END FROM WEST TO EAST SHORTLY AFTER NOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SNOW IS EXPECTED TO CONTINUE THROUGH MOST OF CHRISTMAS MORNING.
SNOWFALL TOTALS WILL RANGE BETWEEN 3 AND 6 INCHES...WITH THE HIGHEST
AMOUNTS NEAR THE OHIO BORDER.  OTHERWISE...NO ADDITIONAL WEATHER
HAZARDS ARE EXPECTED THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED FOR SNOWFALL AMOUNTS OVERNIGHT
INTO CHRISTMAS MORNING.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE

HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BGM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Lenawee

When
December 24, 10:00 PM EST to December 25, 10:00 AM EST
Where
Lenawee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.895, -84.066 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
December 24, 10:00 PM EST to December 25, 10:00 AM EST
Where
Monroe forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.921, -83.494 (the zone’s center; the record gives no point)

Winter Storm, Washtenaw

When
December 25, 12:00 AM EST to 10:00 AM EST
Where
Washtenaw forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
December 25, 12:00 AM EST to 10:00 AM EST
Where
Wayne forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325885, 5325886, 5325887, 5325888.